Side-effects

<Editor’s Note: If you are worried about side-effects or drug interactions please do not take it upon yourself to stop taking your medication. Instead  raise any questions with your GP.>

By: A.C.

In filling out benefits forms there is usually a section at the end that seems almost incidental to the claim itself. What drugs and medicines are you currently taking?  Our thinking is probably along the lines that, “I am disabled as a result of something else, and the “medication” is simply there to relieve symptoms”.

How often do we think that the medication itself may be causing some of our problems?

Many of us have been on medication for a very long time.  How many of us simply fill out a repeat prescription form or ring the doctor for another supply?  Have you actually read the folded –up information leaflet inside the pillbox listing side –effects and what the medication is for?

Have you actually asked your GP/Consultant for a review of your medication? Is it the most suitable, and over the years has the doctor now got other more suitable medications that can be prescribed.

We all assume that doctors know and understand our needs, that they would not prescribe something that was harmful, so invariably we simply get the prescription dispensed,  open the packet and start the course of medication.

Quite a number of years ago, the local Rotary Club ran a campaign called “Message in a Bottle” which was very simple.  To write down one’s medications on a form, or sheet of paper, put next of kin details with it, and put that inside the small plastic canister with the International Green Cross symbol.   That was then placed in the fridge for any emergency service workers who attend the house.  They then have an immediate idea of what medicines one is taking, especially if you are not in a fit state to tell them.   I checked my  “Message in a Bottle”  the other day, and I have to rewrite it as my medication has changed quite a lot over the years.  So imagine what detective work a Consultant has to do if one is indulging in illegal drugs as well.

I well remember when I was at an outpatient clinic,  the Professor  in charge told me in no uncertain terms that because of my condition , I was not ever to take  NSAIDS, which are the common Ibuprofen, Neurofen etc, because there was a “ problem” with interaction with other drugs I was taking.

I studiously avoided all of those types of painkiller.  So when I was lying in hospital in a drowsy state having been given morphine for pain, I heard the young doctor at the end of my bed instruct the nurse to give me these drugs.  Summoning up all the faculties I could, I made it clear that I had been advised against this medication because it had problems with my hypertension drugs. The doctor looked rather pityingly at me as though I was somewhat addled, until I referred him to the Professor.

Needless to say the prescription was stopped. We know our own body, and none of us are exactly alike in how we will react to the medication or treatment. We should assume that patient’s records are all over the place. For example, my records look like a copy of War and Peace, and the Lord of the Rings Trilogy combined, so  I have to assume that the doctor in front of me has only skimmed the notes. They are only concerned with their own speciality.

On another occasion whilst getting chemotherapy, I had sudden short –lived rages which were the complete antithesis of my nature.   I was quietly told that this was a “side –effect”, but patients were not always advised.  One has to state that such things are happening before the specialists acknowledge the effect.  Even then, they are cautious.

It was Paracelsus, a medieval Alchemist and probably the Herald of Toxicology who said “Poison is in everything, and no thing is without poison. The dosage makes it either a poison or a remedy”.

For those on anti-depressants this is a helpful site.

Out there on the Worldwide Web, there is a lot of information.  If you are concerned or want to review your drugs speak to your pharmacist or doctor. Do not suddenly stop taking your medication or add any “herbal” medicines without consultation.  For example many women take St John’s Wort, but in fact this is not advised if you are on some types of anti–depressant.   As I have found on many an occasion one has to read the information leaflet, ask questions of Consultants, doctors, pharmacists and specialist nurses.  Be your own advocate, or have someone with you, when you go to see the specialist, and have a pre-prepared list of questions.

In the main, medications will help and solve many of our conditions.  It is up to us as patients to be aware of what we are taking and note the effect, and bring that to the attention of the specialists.

This entry was posted in Comment and tagged , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

When visitors leave comments on the site we collect the data shown in the comments form, and also the visitor’s IP address and browser user agent string to help spam detection.

An anonymised string created from your email address (also called a hash) may be provided to the Gravatar service to see if you are using it. The Gravatar service privacy policy is available here: https://automattic.com/privacy/. After approval of your comment, your profile picture is visible to the public in the context of your comment.